Thunderstorm Wind, Montgomery
- When
- July 23, 11:05 AM EST
- Where
- Montgomery County, Amsterdam
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.933, -74.183
A cold front, working southeast across the Empire State, triggered a broken line of thunderstorms across eastern New York during the midday hours of July 23. Since the air mass ahead of the front was hot and humid, and winds aloft rather strong, some of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front, working southeast across the Empire State, triggered a broken line of thunderstorms across eastern New York during the midday hours of July 23. Since the air mass ahead of the front was hot and humid, and winds aloft rather strong, some of the storms became severe. Thunderstorm winds produced tree damage in at least one place in Montgomery, Albany, Saratoga and Ulster Counties. In Coxsackie, Green County, in addition to small trees being blown down, thunderstorm winds blew a roof off a trailer. In the town of Hillsdale, Columbia County, several trees and some wires were blown down. One tree fell on a car. In Ulster Heights, Ulster County, a large tree fell on a tree house, destroying it. In Dutchess County, a microburst up to 50 yards wide knocked down many trees in the town of Millerton. One large tree fell on a house. Also in Dutchess County, more trees and wires were blown down in the town of Poughkeepsie. One of the trees blown down was a 120-foot high tree, planted by Samuel Morse in 1860. The storms knocked out power to 13,500 customers in eastern New York, with 12,000 of those in Dutchess County alone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 23, 10:00 AM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1100 AM EDT TUE JUL 23 2002 .DISC... FORECAST UPDATED. FRONT SLOWER THAN PREV ANTICIPATED... THUS TEMPS RAISED SOME 5 TO 10 DEG SOUTH OF FRONT. ALSO RAISED POPS AND PUSHED MORE EXTREME THUNDERSTORM WORDING. PWA VALUES 1.75-2.00 - LOCAL MAGENTA SEVERE WEATHER INDEX YIELDS MAJOR SEVERE. WATCH ANTICIPATED AND STAFFING BEING ARRANGED. .HYDROLOGICAL STATUS...ANY TRAINING ECHO TO BE WATCHED CLOSELY WITH SUCH HIGH PWA VALUES. CHC OF LCL FFW IN ISOLD HP SUPERCELLS...SPCLY CTSKLS TO SNE TAFTN. .ALY...NONE WILEY
NYZ040-231600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1135 AM EDT TUE JUL 23 2002 ...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY... AT 1135 AM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER SPROUT BROOK...OR 8 MILES WEST OF CANAJOHARIE...MOVING EAST AT 45 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... AMES AND CANAJOHARIE AT 1140 AM EDT... CHARLESTON FOUR CORNERS AT 1150 AM EDT... GLEN AND FULTONVILLE AT 1155 AM EDT... MINAVILLE AND TRIBES HILL AT NOON EDT...
NYZ039-231630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1205 PM EDT TUE JUL 23 2002 ...A STRONG THUNDERSTORM IN SOUTHEASTERN FULTON COUNTY... AT 1205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF FORT JOHNSON...OR 5 MILES NORTHWEST OF AMSTERDAM... MOVING EAST AT 45 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL MOVE ACROSS EXTREME SOUTHEASTERN FULTON COUNTY THROUGH 1230 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
The Albany radar (KENX), 40 km away, was scanning. The volume nearest the first event began at 16:06 UTC.
12 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309072, 5309073, 5309074, 5309143, 5309144, 5309145, 5309146, 5309147, 5309148, 5309150, 5309151, 5309149.